Colorado, 2021

Drought in Colorado, March 1 to 31, 2021

March 1 to 31, 2021 · NWS GJT · 21 events in 21 counties and zones

Drought conditions improved slightly across portions of southwest Colorado in response to areas of below normal temperatures and above normal precipitation during the month of March. Elsewhere, drought status remained unchanged through the end of March as a result of drier and warmer than normal conditions.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions improved slightly across portions of southwest Colorado in response to areas of below normal temperatures and above normal precipitation during the month of March. Elsewhere, drought status remained unchanged through the end of March as a result of drier and warmer than normal conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 28, 10:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1021 PM MST Sun Feb 28 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 249 PM MST Sun Feb 28 2021

Satellite imagery shows a few isolated low level clouds across
northwestern Colorado with an area of scattered cloud cover over the
southern San Juan foothills this afternoon.  No radar returns are
visible in this area.  So, any showers outside of the highest
elevations are lucky to drop virga at best.  As the existing trough
slides to the east this evening, northerly flow takes over tonight.
This, combined with minimal sky cover and surface winds, will lead
to some pretty good radiational cooling tonight.  Some areas could
get even colder tonight than they were last night thanks to clearing
clouds.  Overall, temperatures will climb around 10 degrees going
into Monday.  This is thanks to a ridge that quickly builds into the
area tomorrow.  Otherwise, things should remain fairly quiet in the
short term with fairly calm winds and no precipitation.

.LONG TERM...(Tuesday through Sunday)
Issued at 249 PM MST Sun Feb 28 2021

Higher than normal heights will be transitioning from off the
Pacific Coast into the Western CONUS and bring a warming to trend to
our CWA. These heights will be temporarily interrupted over the 4
Corners region late Thursday into early Friday by a low pressure
system sneaking under the apex of the ridge. The northern and
western shift of this system from a few days ago continues with the
med range models in fair agreement at this point.
Moisture transport vectors on the 300K surface show a decent
subtropical tap and IVT magnitude suggests a weak to moderate AR
moving northeastward across the CA/Baja border by Thursday morning.
This is a more favorable trajectory for getting moisture into our
southern CWA with not too much upstream terrain to interrupt the
flow. Ensemble clusters are also favoring southern Colorado for a
favorable storm track. QPF probability of near a half of an inch in
our southern mountains is looking fairly high at this point. The
challenge with a moist...southern track storm is usually snow levels
and precipitation phase changes and this one will be no different.
The good news is that the few systems have missed the southern
basins and this one is looking much better. The ridge will quickly
rebound behind this system with some disagreement on when the next
system arrives out of the Pacific. Overall we are looking at a
switch to above normal temperatures sticking around for the
week...which is most welcome by this forecaster.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1020 PM MST Sun Feb 28 2021

VFR conditions and typical diurnal winds are expected through the
taf period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Feb 28, 3:09 AM MST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MST Sun Feb 28 2021

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MST Sun Feb 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Isolated snow
showers will come to an end this afternoon in the San Juan
Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Expect dry weather
through the week with the next opportunity for snow arriving on
Thursday into Friday in the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The exceptional (D4) drought persisted across the southwest portion of the zone, though it was trimmed back slightly, while the extreme (D3) drought remained in the central portion of the zone through the end of the month. The severe (D2) category remained across the far northeast portion of the zone through the end of March.

Drought, Southwestern San Juan Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The only change to the drought status through the month of March was that the small sliver of exceptional (D4) drought improved to the extreme (D3) category across the far southern tier of the zone. Elsewhere, the extreme drought continued over the western and central portions of the zone while the severe (D2) category persisted over the eastern portion of the zone.

Drought, Northwestern San Juan Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March. Only a small sliver of the exceptional (D4) drought remained across the far western portion of the zone with extreme (D3) conditions across the western portion of the zone and severe (D2) conditions over the eastern portion of the zone.

Drought, Animas River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The exceptional (D4) drought persisted across the southern portion of the zone through the end of March but was trimmed back slightly. Up north, the extreme (D3) category continued.

Drought, Four Corners / Upper Dolores River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The exceptional (D4) drought persisted across the far southern portion of the zone through the end of March but was trimmed back slightly. Across the central and northern portions of the zone, the extreme (D3) category continued.

Drought, Central Gunnison and Uncompahgre River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the end of the month with exceptional (D4) conditions prevailing. The extreme (D3) drought persisted across the southeast portion of the zone with severe (D2) conditions continued over the far eastern portion of the zone through the end of March.

Drought, Uncompahgre Plateau and Dallas Divide

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March. The exceptional (D4) drought persisted across central portions of the zone with extreme conditions elsewhere.

Drought, Grand and Battlement Mesas

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the end of March with exceptional (D4) conditions prevailing. An exception was across the far eastern portion of the zone where extreme (D3) conditions persisted.

Drought, Paradox Valley / Lower Dolores River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the end of March with exceptional (D4) conditions prevailing. An exception was across the far southern portion of the zone where extreme (D3) conditions continued.

Drought, Upper Gunnison River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the end of March with extreme (D3) conditions across the far northwest portion of the zone and severe (D2) conditions elsewhere.

Drought, Grand Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued.

Drought, Debeque to Silt Corridor

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with exceptional (D4) conditions across all but the far southwest portion of the zone where the extreme (D3) drought continued.

Drought, West Elk and Sawatch Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the zone by the end of March with extreme (D4) conditions across the far northwest portion of the zone and severe (D2) conditions elsewhere. An exception was the improvement from severe to moderate (D1) drought across the far eastern portion of the zone by the end of the month.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the zone by the end of March with extreme (D3) conditions across the western portion of the zone and severe (D2) conditions elsewhere. An exception was the improvement from severe to moderate (D1) drought across the far southeast portion of the zone by the end of the month.

Drought, Roan and Tavaputs Plateaus

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with extreme (D3) conditions across the western portion of the zone and the exceptional (D4) drought over the eastern portion.

Drought, Central Colorado River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March. Exceptional (D4) conditions persisted across all but the far southeast portion of the zone where the extreme (D3) drought remained.

Drought, Elkhead and Park Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March as exceptional (D4) conditions persisted over the southern and pockets of the northern and central areas of the zone. Meanwhile, the extreme (D3) category persisted elsewhere through the end of the month.

Drought, Upper Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with extreme (D3) conditions across all but the far northeast and southern portions of the zone where the exceptional (D4) category continued.

Drought, Central Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with exceptional (D4) conditions across all but the far southeast and far southwest portions of the zone where the extreme (D3) category continued.

Drought, Lower Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with extreme (D3) conditions across all but the north-central portion of the zone where the exceptional (D4) category continued.

Drought, Flattop Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March with exceptional (D4) conditions across all but the far northeast portion of the zone where the extreme (D3) category continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941901, 941902, 941903, 941904, 941905, 941906, 941907, 941908, 941909, 941910, 941911, 941912, 941913, 941914, 941915, 941916, 941917, 941918, 941919, 941920, 941921.